Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 46, NWS Little Rock, AR

June 5, 2017Independence County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 5, 2017, 8:08 AM CDT for Independence County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 8:08 AM CDT (13:08 UTC)
Expired
Jun 5, 2017, 11:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Independence County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:15 AM CDTFLASH FLOODBatesville, ARVIDEO ON SOCIAL MEDIA SHOWING FLASH FLOODING IN BATESVILLE.
Jun 5, 9:22 AM CDTFLASH FLOODBatesville, ARNUMEROUS ROAD CLOSURES IN AND AROUND BATESVILLE DUE TO FLASH FLOODING, INCLUDING PORTIONS OF STATE HWY 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS54 KLZK 051308
FFWLZK
ARC063-051600-
/O.NEW.KLZK.FF.W.0046.170605T1308Z-170605T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
808 AM CDT MON JUN 5 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Central Independence County in north central Arkansas...

* Until 1100 AM CDT

* At 807 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have fallen. With an additional heavy rain likely over the 
  next hour, flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Batesville...                     Newark...
  Magness...                        Moorefield...
  Salado...                         Southside in Independence
  Count...
  Sulphur Rock...                   Bethesda...
  Rosie...                          Desha...
  Gainesboro...                     Pfeiffer...
  Locust Grove...                   Hutchinson...
  Charlotte...                      

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3565 9179 3571 9179 3571 9181 3585 9180
      3589 9145 3564 9140

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:50 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 5, 6:50 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
650 AM CDT Mon Jun 5 2017

.AVIATION...
Scattered showers and thunderstorms will become more numerous
throughout the day. Upper low pressure will slowly move across the
area today. High pressure builds into the area Tuesday to dry
things out. A lot of MVFR and IFR conditions are expected today.
Thunderstorm chances will be best in the afternoon and evening
hours.

&&

.PREV DISCUSSION...(ISSUED 343 AM CDT Mon Jun 5 2017
)

SHORT TERM...Today Through Tuesday Night
An upper level low pressure system will move across Arkansas today
and tonight. This should be the end of the rainy pattern as the low
pressure area will move off to the southeast. An upper ridge over
the Rockies today will build eastward on Tuesday.

Showers and thunderstorms will be likely today as an area of low
pressure slowly moves through the area. Severe thunderstorms are not
anticipated though localized heavy rainfall can be expected. One to
two inches of rainfall can occur with rapidly with slow moving
storms. A cold front then moves through on Tuesday followed by high
pressure which will bring cooler and drier air. Will keep a slight
chance of showers in for Tuesday but these should end by early
afternoon. The cooler air will be noticed Tuesday night. Highs in
the 70s and 80s will be common today and Tuesday.

LONG TERM...Wednesday Through Sunday
The extended forecast will be dominated with high pressure bringing
mainly dry weather with a warming trend.

Wednesday will see the large surface and upper low pressure systems
over the east coast of the US, while high pressure will be building
in the region. This will bring dry weather will a bit cooler
temperatures to start, then a gradual warming trend will be seen
through the next several days into the weekend. Late in the week,
the surface high pressure gradually moves east, and a south wind
flow returns to the southern plains. A large upper high pressure
ridge will be to the west of the region, while the upper northwest
flow into AR have little short wave energy indicated through much of
the next several days. Temperatures will gradually warm through the
period. Highs will start a bit lower than normal, with lows from the
50s to 60s, while highs in the upper 70s to lower 80s. By Friday,
lows will be in the 60s, while highs in the mid to upper 80s.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Jun 5, 5:00 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Mon Jun 5 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Mon Jun 5 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will become more likely as the
day goes on and continue into tonight. However, no organized severe
weather is expected. Localized heavy rainfall will be possible as
some storms will be slow moving.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

No hazardous weather is forecast in the extended period. Surface and
upper high pressure systems will dominate the weather pattern. Late
in the weekend to early next week, moisture levels will increase,
but the overall chance of convection will remain low.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

51

In the hours before

Local storm report, Jun 5, 5:28 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
528 AM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      ATKINS                  35.24N 92.95W
06/05/2017                   POPE               AR   LAW ENFORCEMENT

            AVENUE 5 NORTHEAST IN ATKINS WAS FLOODED PRETTY BAD.

&&

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:33 AM CDTFlash Flood WarningLZKConway, Pope, Van Buren, Yell3 hr
Jun 5, 9:19 AM CDTFlash Flood WarningLZKIndependence, Izard, Sharp3 hr
Jun 5, 11:00 AM CDTAreal Flood AdvisoryLZKIndependence, Izard, Sharp3 hr
Jun 5, 2:01 PM CDTRiver Flood WarningLZKIndependence, Jackson4 days

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.